Asked by JEAPAQ on December 10, 2014
Jeff NicklasKeymasterJeff Nicklas on December 10, 2014 at 10:48 am
I can’t confirm that it is the vitamin D causing these symptoms nor can I offer any medical advice.
What I can suggest is that you try to get vitamin D in different forms. It may very well be that the batch of tablets you got was a bad batch, or there are other ingredients in the supplement causing these bad reactions.
Otherwise, I might suggest trying a vitamin D oral spray or a sun lamp. Oral sprays are absorbed in the cheeks and therefore go right into the bloodstream, bypassing the digestive system.
Sunlamps allow for vitamin D production from the comfort of your home. These are small lamps that emit the wavelengths necessary for vitamin D production and can be placed on any table or desk in your home.Answered by Jeff Nicklas on December 10, 2014 at 10:48 am
IAWParticipantIAW on December 10, 2014 at 1:35 pm
Have you read the section under “About Vitamin D” titled “Vitamin D and other Vitamins and Minerals”?
Before the Vitamin D Council redid their website it use to say this under the magnesium section:
“The Vitamin D Council says that feeling unwell when taking Vitamin D (or getting lots of sun) means that you’re probably deficient in magnesium”.
…Vitamin D has no known side effects. If one experiences any of the following symptoms due to supplementing with vitamin D – or with sun exposure – a magnesium deficiency is most likely the reason why:
* irritability or anxiety
* muscle cramps/twitching
If you take too much then it might cause hypercalcemia.
The symptoms of hypercalcemia include:
◾feeling sick or being sick
◾poor appetite or loss of appetite
◾feeling very thirsty
◾passing urine often
◾constipation or diarrhea
◾muscle weakness or pain
The Vitamin and Mineral section is very important! (Please read it!) LOT’s of magnesium is essential!
Should you feel brave enough to try the Vitamin D again, get yourself some magnesium first take that for a week, then try the D again. (Plus the other co-factors!)
Please keep us informed and let us know if that helps or if there is still a problem.Answered by IAW on December 10, 2014 at 1:35 pm
illysParticipantillys on December 26, 2014 at 11:34 am
I’m here researching because of similar problems. These symptoms also happen to my sister-in-law.
These are the symptoms I get:
* Flu symptoms / bad Feveraches
* Mild to medium headache
* Some joint pain
* Mild tooth pain
* Trouble mixing up words
It also lasts at it’s strongest for about 2 days for me, and the sensations really feel like having a blood sugar that’s gone too high (I haye type 1 diabetes).
It’s unlikely hypercalcemia because (a) I don’t take calcium and (b) studies show that healthy adults do not go above 9.0~9.8 of calcium in the blood (see vitDcouncil newsletter).
I take a minimum of 100 mg of MgTaurate or MgMalate every day as well, and I have experienced the muscle twitches/cramps and issues of Magnesium deficiency as well.
It’s happened quite regularly for me, and have seen quite a few online posts about folk with similar issues, unrelated to Mg status and even happening with very low hydroxy-vitD3 levels.
The best data I’ve found to date on why it may be happening is that vitD3 promotes the production is:
I was given a handout on Vitamin D at my Fibro specialist’s office. It says,” Vitamin D is required to make cathelicidin which becomes LL-37, a potent antibiotic, antiviral, antifungal, antiinflammatory molecule.” LL-37 has an antibacterial effect on Gram-negative infections. It is also effective against viruses, including herpes.
In addition, the LL-37 helps kill Borrellia burgdorferi (Lyme), mycobacteria, & Chlamydia. (These claims are all referenced to recent studies in the handout.)
( from http://forums.prohealth.com/forums/index.php?threads/can-we-really-herx-from-taking-vit-d-supps.179452/ )
Every time I feel like crap after taking D3 I try to work down the list of cofactors to see if a missing element could be causing it. 😮 I did feel a little better after trying a multimineral supplement to try and cover zinc and boron, but the aches and all stayed strong after 2 hours had passed. Coincidentally I have read data on CoQ10/Ubiquinol supplements making D3 absorbtion much higher (in elderly at 400mg/day), but I do not know to what extent that may be related to the D3 reactions being experienced.
I do, however, suspect autoimmune or gut-related issues to be a major factor in the puzzle.Answered by illys on December 26, 2014 at 11:34 am
illysParticipantillys on December 26, 2014 at 7:31 pm
Interesting track of material here that may provide the answer.
Forum thread summary:
A lack of EPA necessary to convert the 25D form of D3 to 1,25 D3 (the active form) can temporarily block the D3 receptor, creating an actual immunosuppresive effect until the 25-D can be converted for use.
An infection of L-form bacteria can also create materials which block the same receptor site, creating a similar effect. (Thread explains how that works with sarcoidosis as an autoimmune disease)
Makes some sense as VidD3 in food form is usually in accompaniment with EPA fats!
High doses might contribute to a brief flurry of viral or bacterial activity if 25D is binding the activation site without being able to go down the next step in processing.
Although that stirs the question for me, what is the proper ratio of D3 to EPA then? (long-chain omega-3)
Also, how long does Omega 3 manage to stay in the bloodstream? Would that explain why some folk develop strong feveraches reactions only after a certain period of taking vit D3?
L-form bacteria is a whole different kettle of fish, I’d have to read more.
Side note, go for NKO krill oil, skip fish oil supps entirely. Fish oils go rancid much too fast on the shelves, krill oil is stable.
Answered by illys on December 26, 2014 at 7:31 pm
- This reply was modified 2 years, 10 months ago by illys.